Missouri, 2010Winter Storm in Missouri, March 20 to 21, 2010
March 20 to 21, 2010 · NWS SGF · 19 events in 19 counties and zones
An intense storm system brought heavy snow along with accumulating sleet and freezing rain to southeast Kansas and southwest Missouri. Snow accumulations of 4 to 10 inches west of the Highway 65 corridor with locally higher accumulations near one foot in southeast Kansas and west central Missouri.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense storm system brought heavy snow along with accumulating sleet and freezing rain to southeast Kansas and southwest Missouri. Snow accumulations of 4 to 10 inches west of the Highway 65 corridor with locally higher accumulations near one foot in southeast Kansas and west central Missouri. The snow was preceded by a period of sleet across southwest Missouri. Precipitation transitioned to freezing rain as the event ended with ice accretion of one eighth to one quarter of an inch across far southwest Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 20, 6:10 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 20, 6:10 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 AM CDT SAT MAR 20 2010
...UPDATE TO AVIATION...
.DISCUSSION...
A SIGNIFICANT WINTER STORM IS TAKING SHAPE ACROSS THE CENTRAL
PLAINS. A STRONG SHORTWAVE CONTINUES TO DIG INTO WESTERN KANSAS AND
OKLAHOMA. WIDESPREAD CLOUD COVER AND PRECIPITATION ARE FORMING
ALONG THE FRONTAL BOUNDARY THAT EXTENDS FROM EASTERN OKLAHOMA
NORTHWARD TO ILLINOIS. THE PRIMARY CHALLENGE WITH THIS EVENT WILL
BE FORECASTING PRECIPITATION TYPE. A SHALLOW COLD AIR MASS IS
MOVING SOUTHWARD BEHIND THE FRONT. BY LATE ON SATURDAY THROUGH THE
DAY ON SUNDAY...THE SURFACE LOW WILL INTENSIFY AND TRACK ACROSS
NORTHERN ARKANSAS. THIS AREA OF LOW PRESSURE WILL WRAP COPIOUS
AMOUNTS OF WARM MOIST AIR OVER THE TOP OF THE SHALLOW COLD
AIRMASS IN PLACE OVER THE CWA. MODEL SOUNDINGS CONSISTENTLY SHOW
THAT...OVER CENTRAL MISSOURI...A STRONG WARM NOSE WILL FORM ALOFT
AND THAT THE LOW LEVEL AIRMASS WILL NOT FALL WELL BELOW FREEZING.
THE PRESENCE OF THE STRONG WARM AIR ALOFT WILL CAUSE MUCH OF THE
PRECIPITATION TO FALL AS RAIN. THE DEPTH AND TEMPERATURE OF THE
LOW LEVEL COLD AIR SUGGEST THAT MELTED HYDROMETERS WILL LIKELY
REACH THE SURFACE AS LIQUID. WITH WARM GROUND TEMPERATURES OVER
THE PAST TWO DAYS...SIGNIFICANT SURFACE FREEZING WILL BE
DIFFICULT. HOWEVER...SOME MINOR ICE ACCUMULATIONS CAN BE EXPECTED
ON ELEVATED SURFACES. FURTHER TO THE WEST...SURFACE TEMPERATURES
BEHIND THE FRONT WILL FALL WELL BELOW FREEZING AND THE WARM NOSE
ALOFT WILL NOT RISE SIGNIFICANTLY ABOVE FREEZING. THIS WILL RESULT
IN HEAVY SNOWFALL LONG THE MISSOURI KANSAS BORDER ALONG AND WEST
OF THE HIGHWAY 71 CORRIDOR. PRECIPITATION IS EXPECTED TO END EARLY
MONDAY MORNING AS THE LOW PRESSURE CENTER EXITS THE AREA.
TEMPERATURES WILL RECOVER TO NEAR 60 FOR TUESDAY THROUGH THURSDAY
WITH RIDGING MOVING INTO THE AREA BEHIND THE PASSING LOW.
HOWEVER...ANOTHER SHORTWAVE TROUGH WILL APPROACH THE AREA FOR
FRIDAY BRINGING ANOTHER CHANCE FOR PRECIPITATION.
KARDELL
&&
.AVIATION...
PRECIPITATION WILL CONTINUE TO OVERSPREAD SOUTHWEST MISSOURI THIS
MORNING AND WILL THEN CONTINUE INTO SUNDAY. MIXED PRECIPITATION IS
INITIALLY EXPECTED AT KJLN EARLY THIS MORNING. ANY MIXED
PRECIPITATION IS THEN EXPECTED TO CHANGE TO ALL SNOW BY MID
MORNING. KEPT LIGHT SNOW AND IFR CONDITIONS GOING INTO
SUNDAY...BUT THERE WILL BE PERIODS OF HEAVIER SNOW AND LIFR
CONDITIONS. DID NOT INCLUDE LIFR AT THIS TIME AS CONFIDENCE IN
TIMING IS LOW. PRECIPITATION TYPE AT KSGF IS ALSO A CONCERN AS
TEMPERATURES HOVER AROUND FREEZING THROUGH TONIGHT. CURRENT
THINKING IS RAIN WILL BE THE MAIN PRECIPITATION TYPE UNTIL EARLY
THIS EVENING AS TEMPERATURES REMAIN JUST ABOVE FREEZING. THEN
INSERTED FREEZING RAIN INTO THE KSGF TAF STARTING AROUND MID
EVENING. CONFIDENCE IS LOW ON THE EXACT TIMING OF THE
CHANGEOVER...SO AMENDMENTS MAY BE NEEDED. EITHER WAY...IFR WILL
PREVAIL. FINALLY...KEPT KBBG AS ALL RAIN WITH MVFR CONDITIONS
DETERIORATING TO IFR BY MID MORNING.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH MONDAY MORNING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT
SUNDAY FOR MOZ056-057-068-069-079>081-089-090-094-095-102-
103.
WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR MOZ055-066-067-
077-078-088-093-101.
KS...FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ073-097-101.
WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Mar 20, 4:40 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 AM CDT SAT MAR 20 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
540 AM CDT SAT MAR 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WILL BRING THE POTENTIAL FOR SIGNIFICANT WINTER
PRECIPITATION AND FLOODING THIS WEEKEND.
SNOW ACCUMULATIONS ARE EXPECTED FOR EXTREME SOUTHEAST KANSAS AND
PORTIONS OF WESTERN MISSOURI. THE HEAVIEST AMOUNTS...RANGING FROM
FOUR TO SEVEN INCHES WILL OCCUR ALONG AND WEST OF A LINE FROM
ANDERSON UP TO TRUMAN LAKE. SIGNIFICANT TRAVEL IMPACTS WILL BE
POSSIBLE ALONG THE HIGHWAY 71 CORRIDOR. FURTHER EAST NEAR THE
HIGHWAY 65 CORRIDOR...PRECIPITATION WILL PRIMARILY FALL AS RAIN
AND FREEZING RAIN WITH MINOR ICE ACCUMULATIONS OF LESS THAN 2
TENTHS OF AN INCH.
IN ADDITION...HEAVY RAINFALL AMOUNTS OF ONE TO THREE INCHES COULD
RESULT IN FLOODING OF SMALL STREAMS...LOW WATER CROSSINGS AND
MAIN STEM RIVERS.
THOSE WITH TRAVEL PLANS SHOULD CLOSELY CONTINUE TO MONITOR
NATIONAL WEATHER SERVICE OUTLOOKS AND FORECASTS FOR THE LATEST
UPDATES. THIS WINTER STORM WILL IMPACT ADJACENT AREAS OF
NORTHEAST OKLAHOMA...EASTERN KANSAS AND NORTHWEST MISSOURI.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SNOWFALL WILL END ACROSS THE AREA MONDAY MORNING. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
KARDELL
In the hours before
Local storm report, Mar 20, 6:07 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 AM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM SNOW APPLETON CITY 38.19N 94.03W
03/20/2010 M1.0 INCH ST. CLAIR MO CO-OP OBSERVER
&&
LDOOLEYLocal storm report, Mar 20, 6:11 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 AM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM SNOW FORT SCOTT 37.84N 94.71W
03/20/2010 M1.0 INCH BOURBON KS EMERGENCY MNGR
&&
LDOOLEYLocal storm report, Mar 20, 7:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 AM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM FREEZING RAIN CARL JUNCTION 37.18N 94.57W
03/20/2010 E0.00 INCH JASPER MO TRAINED SPOTTER
MINOR GLAZE OF ICE BEGINNING TO DEVELOP ON ELEVATED
SURFACES DUE TO FREEZING RAIN
&&
WISEWinter Storm, Barton
- When
- March 20, 8:00 AM CST to March 21, 1:00 PM CST
- Where
- Barton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.502, -94.347 (the zone’s center; the record gives no point)
Snow accumulations of 6 to 10 inches and minor ice accumulations were reported.
Winter Storm, Benton
- When
- March 20, 8:00 AM CST to March 21, 9:00 AM CST
- Where
- Benton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.295, -93.288 (the zone’s center; the record gives no point)
Snow accumulations of 4 to 8 inches and minor ice accumulations were reported.
Winter Storm, St. Clair
- When
- March 20, 8:00 AM CST to March 21, 12:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.037, -93.776 (the zone’s center; the record gives no point)
Snow accumulations of 6 to 10 inches and sleet accumulations up to one quarter of an inch were reported.
Winter Storm, Vernon
- When
- March 20, 8:00 AM CST to March 21, 12:00 PM CST
- Where
- Vernon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
Snow accumulations of 6 to 10 inches and minor sleet accumulations were reported.
Winter Storm, Jasper
- When
- March 20, 10:00 AM CST to March 21, 2:00 PM CST
- Where
- Jasper forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
Snow accumulations of 5 to 9 inches, sleet accumulations up to one quarter of an inch lead along with minor ice accumulations were reported.
Winter Storm, McDonald
- When
- March 20, 1:00 PM CST to March 21, 2:00 PM CST
- Where
- McDonald forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.629, -94.348 (the zone’s center; the record gives no point)
Snow accumulations of 2 to 5 inches were combined with sleet accumulations of one quarter of an inch and freezing rain accumulations up to one quarter of an inch.
Winter Storm, Newton
- When
- March 20, 1:00 PM CST to March 21, 2:00 PM CST
- Where
- Newton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.906, -94.339 (the zone’s center; the record gives no point)
Snow accumulations of 3 to 6 inches were combined with sleet accumulations up to one quarter of an inch to make driving dangerous.
Winter Storm, Cedar
- When
- March 20, 2:00 PM CST to March 21, 2:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.724, -93.857 (the zone’s center; the record gives no point)
Snow accumulations of 6 to 10 inches and up to one quarter inch of sleet were reported.
Winter Storm, Hickory
- When
- March 20, 2:00 PM CST to March 21, 12:00 PM CST
- Where
- Hickory forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.941, -93.321 (the zone’s center; the record gives no point)
Snow accumulations of 4 to 8 inches combined with sleet accumulations up to one quarter of an inch and minor ice accumulations made travel dangerous.
Winter Storm, Dade
- When
- March 20, 3:00 PM CST to March 21, 2:00 PM CST
- Where
- Dade forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.432, -93.850 (the zone’s center; the record gives no point)
Snow accumulations of 5 to 10 inches and up to one quarter inch of sleet were reported.
Winter Storm, Lawrence
- When
- March 20, 3:00 PM CST to March 21, 2:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
Snow accumulations of 4 to 8 inches were combined with sleet accumulations up to one quarter of an inch. Freezing rain also lead to ice accumulations up to one quarter of an inch.
Winter Storm, Barry
- When
- March 20, 4:00 PM CST to March 21, 1:00 PM CST
- Where
- Barry forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.710, -93.829 (the zone’s center; the record gives no point)
Snow accumulations of 2 to 6 inches were combined with ice accumulations of one eighth to one quarter of an inch made roads dangerous and resulted in scattered power outages.
Winter Storm, Camden
- When
- March 20, 4:00 PM CST to March 21, 12:00 PM CST
- Where
- Camden forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.027, -92.766 (the zone’s center; the record gives no point)
Snow accumulations of 2 to 6 inches combined with one quarter inch of sleet and minor ice accumulations made travel dangerous.
Winter Storm, Dallas
- When
- March 20, 4:00 PM CST to March 21, 2:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.680, -93.024 (the zone’s center; the record gives no point)
Snow accumulations of 2 to 6 inches combined with ice accumulations of one eighth of an inch made travel dangerous.
Winter Storm, Greene
- When
- March 20, 4:00 PM CST to March 21, 2:00 PM CST
- Where
- Greene forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Snow accumulations of 2 to 6 inches combined with ice accumulations of one quarter of an inch made travel dangerous.
Winter Storm, Morgan
- When
- March 20, 4:00 PM CST to March 21, 10:00 AM CST
- Where
- Morgan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.424, -92.886 (the zone’s center; the record gives no point)
Snow accumulations of 3 to 6 inches along with sleet accumulations up to one quarter of an inch and minor ice accumulations made travel dangerous.
Winter Storm, Polk
- When
- March 20, 4:00 PM CST to March 21, 2:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.617, -93.400 (the zone’s center; the record gives no point)
Snow accumulations of 3 to 6 inches along with sleet accumulations of one quarter of an inch and cce accumulations of one quarter of an inch made travel dangerous.
Winter Storm, Stone
- When
- March 20, 6:00 PM CST to March 21, 3:00 PM CST
- Where
- Stone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.747, -93.456 (the zone’s center; the record gives no point)
Snow accumulations of 6 to 10 inches and minor sleet accumulations were reported.
Winter Storm, Christian
- When
- March 20, 7:00 PM CST to March 21, 2:00 PM CST
- Where
- Christian forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.970, -93.189 (the zone’s center; the record gives no point)
Snow accumulations of 6 to 10 inches, one quarter inch of sleet and minor ice accumulations were reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Texas, March 20 to 21, 20102 deaths · 6 injured · $210,000 · 10 events
- Damaging Winds in Texas, March 20, 2010$250,000 · 65 kt wind · 2 events
- Damaging Wind in Texas, March 20, 2010$50,000 · 50 kt wind · 1 event
- Winter Storm in Oklahoma, March 20 to 21, 201023 events
- High Surf in Hawaii, March 20 to 22, 201015 events
- Winter Storm in Arkansas, March 20 to 21, 20107 events
- Winter Weather in Texas, March 20, 20104 events
- Heavy Snow and Winter Weather in Arkansas, March 20 to 21, 20104 events
- Winter Storm in Kansas, March 20 to 21, 20103 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 20, 20103 events
- Winter Weather in Missouri, March 20, 20102 events
- Flooding in Kentucky, March 20 to 24, 2010$4,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213244, 213246, 213265, 213266, 213258, 213260, 213263, 213248, 213257, 213251, 213259, 213240, 213247, 213253, 213254, 213262, 213264, 213267, 213249.